Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 2, NWS Albuquerque, NM

January 5, 20239 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 5, 2023, 1:58 PM MST for 9 counties in New Mexico. It took effect at Jan 6, 2023, 10:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2023, 1:58 PM MST (20:58 UTC)
In effect from
Jan 6, 2023, 10:00 AM MST
Expired
Jan 6, 2023, 6:00 PM MST
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Curry County, NM, Guadalupe County, NM, Mora County, NM, Quay County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 129 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WWUS75 KABQ 052058
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
158 PM MST Thu Jan 5 2023

NMZ215-223-227>229-232>235-061100-
/O.NEW.KABQ.WI.Y.0002.230106T1700Z-230107T0100Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-Johnson
and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-
158 PM MST Thu Jan 5 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Central Highlands, Curry County, Guadalupe County, Quay 
  County, East Slopes Sangre de Cristo Mountains, Eastern San Miguel 
  County, Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, and Northeast Highlands.

* WHEN...From 10 AM to 6 PM MST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways, including Interstate 25 and portions of U.S. Highway 
  285. Strong winds may create areas of blowing snow and reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

12
2 follow-up statements
407 
WWUS75 KABQ 060842
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
142 AM MST Fri Jan 6 2023

NMZ215-223-227>229-232>235-061800-
/O.CON.KABQ.WI.Y.0002.230106T1700Z-230107T0100Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-Johnson
and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-
142 AM MST Fri Jan 6 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM 
MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Central Highlands, Curry County, Guadalupe County, Quay 
  County, East Slopes Sangre de Cristo Mountains, Eastern San Miguel 
  County, Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, and Northeast Highlands.

* WHEN...From 10 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways, including Interstate 25 and portions of U.S. Highway 
  285. Strong winds may create areas of blowing snow and reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

24
990 
WWUS75 KABQ 061738
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1038 AM MST Fri Jan 6 2023

NMZ215-223-227>229-232>235-070100-
/O.CON.KABQ.WI.Y.0002.000000T0000Z-230107T0100Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-Johnson
and Bartlett Mesas Including Raton Pass-Far Northeast Highlands-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-
1038 AM MST Fri Jan 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Central Highlands, Curry County, Guadalupe County, Quay 
  County, East Slopes Sangre de Cristo Mountains, Eastern San Miguel 
  County, Far Northeast Highlands, Johnson and Bartlett Mesas 
  Including Raton Pass, and Northeast Highlands.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area 
  roadways, including Interstate 25 and portions of U.S. Highway 
  285. Strong winds may create areas of blowing snow and reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 5, 1:53 PM MST, 5 minutes earlier.

Area forecast discussion, Jan 5, 1:53 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
153 PM MST Thu Jan 5 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 120 PM MST Thu Jan 5 2023

Clouds are increasing ahead of a Pacific disturbance, forecast to
bring windy conditions and a round of showers to northwest and
north central New Mexico on Friday. The strongest winds on Friday
will be across east central and northeast New Mexico, where gusts
to 50 mph will be common. A warming trend is forecast through the
weekend and into early next week, with temperatures reaching above
normal areawide by Tuesday at the latest. Another disturbance will
move across Wednesday, bringing windy, colder and unsettled
conditions. Warming is forecast toward the end of next week with
much less wind.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 120 PM MST Thu Jan 5 2023

Ridge of high pressure meandering east will continue its trek
overnight. Meanwhile, slug of moisture will continue to filter in up
its western periphery, allowing cloud cover to increase in coverage
eastward throughout the evening. A piece of displaced energy follows
hot on the ridge's heels to bring a dose of unsettled weather to the
northern mts after midnight. The system will only deliver a glancing
blow as far as snowfall goes, keeping accumulations light across the
northern high terrain. Winds strengthen aloft and pressure gradients
tighten as the disturbance clips northern NM, while lee-side sfc
troughing continues across the plains. This will set the stage for
an afternoon of breezy to windy conditions across the central mts
and their adjacent highlands and plains. Some uncertainty lies in
the strength of the afternoon mixing and whether the stronger winds
aloft will be able to transfer to the sfc. KLVS and KTCC in
particular hint towards meager mix heights between 750 and 725 mb,
of which there is little improvement with peak heating. Nonetheless,
a solid setup for hazardous crosswinds looks to be on the docket and
thus, did hoist a Wind Advisory for tomorrow afternoon across the
aforementioned area. The system pushes quickly off into the Great
Plains Friday night, allowing high pressure to rebuild in its wake.
Still, the CAA will trump any modest rising of pressure heights,
allowing for overnight temperatures to plummet several degrees lower
than Friday night's readings.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 120 PM MST Thu Jan 5 2023

The weekend will feature a warming and drying atmosphere after
weak troughing on Saturday is replaced with weak ridging on
Sunday. Highs on Sunday across eastern NM will reach 5-10 degrees
above normal, due in part to downslope winds. The warming trend
will continue into Tuesday as a higher amplitude ridge moves
across the Rockies. High temperatures on Tuesday will be above
normal areawide. Moisture advection will accelerate on Tuesday in
advance of a Pacific trough/low, forecast to race across the
southern Rockies and NM on Wednesday. The 12Z medium range models
agree for the most part on the timing of this upper air feature,
but differ somewhat on the amplification and orientation of the
trough axis. For now, we're forecasting showers to favor
northwest and north central NM, with fairly widespread windy to
very windy and cooler conditions for Wednesday. A high amplitude
ridge will follow toward the end of next week, bringing a renewed
warming trend with much less wind.

&&

.AVIATION...
(18Z TAFS)
Issued at 1031 AM MST Thu Jan 5 2023

Increasing mid to high level clouds expected during the aftn as a
ridge of high pressure moves over the area. Lee-side sfc troughing
will result in gusty winds across the central mts and ewd in the
aftn. An incoming system will bring strengthening winds aloft,
resulting in LLWS in and around the nrn and wrn high terrain
overnight. Wintery precip and lowering cigs will encroach upon
the Four Corners aft 06/06Z, bringing MVFR to IFR conditions to
wrn terminals during the overnight and early morning hours.

&&

.FIRE WEATHER...
Issued at 120 PM MST Thu Jan 5 2023

No critical fire weather conditions are expected during the forecast
period. A system will clip northern New Mexico bringing light precip
to the northern mountains and strong winds to the central mountains
and eastward. This will create elevated fire weather conditions
across the east slopes of the central mountains and their adjacent
plains Friday afternoon. The disturbance quickly pushes east,
bringing the return to high pressure aloft. Calm, cool, and dry
conditions will prevail through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  26  42  19  39 /  20  20   0   0
Dulce...........................  19  37  13  38 /  30  60   0   0
Cuba............................  24  39  18  39 /   5  10   0   0
Gallup..........................  24  41  13  44 /   5   0   0   0
El Morro........................  24  38  11  43 /   0   0   0   0
Grants..........................  22  43  12  45 /   0   0   0   0
Quemado.........................  25  42  17  47 /   0   0   0   0
Magdalena.......................  32  49  25  47 /   5   0   0   0
Datil...........................  27  43  20  46 /   0   0   0   0
Reserve.........................  25  49  21  52 /   0   0   0   0
Glenwood........................  32  53  28  55 /   5   0   0   0
Chama...........................  19  32   9  35 /  40  60   5   0
Los Alamos......................  27  40  21  41 /   5  10   0   0
Pecos...........................  28  41  22  45 /   0   0   0   0
Cerro/Questa....................  24  37  11  38 /   5  30   0   0
Red River.......................  19  31  11  34 /   5  40   0   0
Angel Fire......................  21  32   6  38 /   0  30   0   0
Taos............................  20  40  14  40 /   5  20   0   0
Mora............................  28  42  19  45 /   0   5   0   0
Espanola........................  26  47  21  45 /   5  10   0   0
Santa Fe........................  28  40  23  41 /   5   5   0   0
Santa Fe Airport................  25  44  21  43 /   0   0   0   0
Albuquerque Foothills...........  33  47  26  46 /   0   0   0   0
Albuquerque Heights.............  30  50  25  47 /   0   0   0   0
Albuquerque Valley..............  29  52  24  49 /   5   0   0   0
Albuquerque West Mesa...........  29  50  25  47 /   0   0   0   0
Belen...........................  27  54  23  49 /   5   0   0   0
Bernalillo......................  29  49  23  47 /   0   0   0   0
Bosque Farms....................  26  53  22  49 /   5   0   0   0
Corrales........................  29  50  24  47 /   0   0   0   0
Los Lunas.......................  27  53  22  49 /   5   0   0   0
Placitas........................  30  45  24  44 /   0   0   0   0
Rio Rancho......................  29  49  24  47 /   0   0   0   0
Socorro.........................  31  57  27  50 /   5   0   0   0
Sandia Park/Cedar Crest.........  30  41  23  40 /   0   0   0   0
Tijeras.........................  30  43  24  43 /   0   0   0   0
Edgewood........................  27  44  22  43 /   0   0   0   0
Moriarty/Estancia...............  25  46  20  46 /   5   0   0   0
Clines Corners..................  28  43  22  43 /   5   0   0   0
Mountainair.....................  30  46  23  45 /  10   0   0   0
Gran Quivira....................  31  47  24  47 /  10   0   0   0
Carrizozo.......................  35  55  29  52 /   5   0   0   0
Ruidoso.........................  35  50  28  49 /   0   0   0   0
Capulin.........................  26  49  20  47 /   0   0   0   0
Raton...........................  23  51  17  49 /   0   0   0   0
Springer........................  22  52  16  51 /   0   0   0   0
Las Vegas.......................  30  48  20  48 /   0   0   0   0
Clayton.........................  32  60  24  51 /   0   0   0   0
Roy.............................  30  54  23  49 /   0   0   0   0
Conchas.........................  35  62  25  54 /   5   0   0   0
Santa Rosa......................  35  58  27  54 /   5   0   0   0
Tucumcari.......................  37  63  25  54 /   5   0   0   0
Clovis..........................  36  64  28  56 /   5   0   0   0
Portales........................  36  66  29  56 /   0   0   0   0
Fort Sumner.....................  35  63  30  56 /   5   0   0   0
Roswell.........................  35  70  33  59 /   0   0   0   0
Picacho.........................  37  62  32  57 /   0   0   0   0
Elk.............................  38  60  31  55 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 6 PM MST Friday for NMZ215-223-
227>229-232>235.

&&

SHORT TERM...12
LONG TERM....11
AVIATION...12

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.